Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS El Paso, TX

July 7, 2006Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 7, 2006, 12:35 PM MDT for Doña Ana County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2006, 12:35 PM MDT (18:35 UTC)
Expired
Jul 7, 2006, 2:30 PM MDT
In force
115 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 80 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 865 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
865 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 071837
FFWEPZ
NMC013-072030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1235 PM MDT FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL DONA ANA COUNTY IN NEW MEXICO

* UNTIL 230 PM MDT

* AT 1225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE HATCH AND THE SURROUNDING AREA.

A SERIES OF STORMS WILL MOVE ACROSS THE HATCH AREA IN THE NEXT 30 
MINUTES.  HEAVY RAINFALL YESTERDAY HAS SATURATED THE GROUND AND ANY 
ADDITIONAL RAINFALL WILL ADD TO THE FLOODING AND RUNOFF THAT IS 
CURRENTLY OCCURING.  RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE 
OCCURING WITH THESE STORMS.  THESE STORMS ARE MOVING NORTH AT 15 MPH.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3227 10728 3229 10698 3277 10701 3276 10728

$$

TSB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:07 AM MDT, 9 hours 28 minutes earlier.

Area forecast discussion, Jul 7, 3:07 AM MDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
307 AM MDT FRI JUL 7 2006

.SYNOPSIS...
EASTERLY WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO NEW
MEXICO AND WESTERN TEXAS INTO SUNDAY WHILE WEAK UPPER LEVEL
DISTURBANCES MOVE INTO THE REGION. AS A RESULT SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ARE FORECASTED WITH HEAVY RAINS
POSSIBLE OVER A FEW AREAS. HIGH PRESSURE AND WESTERLY WINDS WILL
BRING DRIER WEATHER LATER NEXT WEEK.

&&

.DISCUSSION...
ISOLATED HEAVY RAINS FELL YESTERDAY WITH ASSOCIATED PATTERN
EXPECTED TO PERSIST INTO SATURDAY. UPPER RIDGE NOW ALIGNED ON A
NORTH SOUTH AXIS WITH WEAK UPPER TROUGH EXTENDING ACROSS ARIZONA
REINFORCING SURFACE THERMAL LOW. THUS DEEP EAST TO SOUTHEAST FLOW
WILL PERSIST ACROSS WESTERN/CENTRAL NEW MEXICO AND FAR WESTERN
TEXAS WITH CONTINUED MOISTURE FLUX KEEPING PRECIPITABLE WATER
AMOUNTS AT OR ABOVE 1.4 THROUGH SATURDAY. WHILE MOISTURE IS DEEP
AND LAPSE RATES NOT VERY STEEP ALOFT THERE SHOULD BE ENOUGH
SUNSHINE AND HEATING NEXT TWO DAYS TO KEEP AIR MASS AT LEAST
WEAKLY UNSTABLE WITH AFTERNOON CAPES AROUND 700 TO 1500 J/KG.
NO WELL DEFINED OR EASILY DETECTED CONVECTIVE INITIATION MECHANISMS
BUT WATER VAPOR IMAGES AND SHORT RANGE MODEL OUTPUT SUGGEST WEAK
SHORT WAVES/VORT CENTERS WILL MOVE INTO THE CWA FROM THE SOUTH. IN
ADDITION EASTERLY FLOW AT LOW LEVELS WILL RESULT IN UPSLOPE
CONDITIONS ALONG EASTERN SLOPES. THUS WILL CONTINUE WITH SCATTERED
TO NUMEROUS STORMS THROUGH TOMORROW. STEERING FLOW WILL BE RATHER
WEAK AT 10 TO 15 MPH PLUS LOW LEVEL WIND SPEEDS WILL EQUAL OR
SLIGHTLY EXCEED FLOW ALOFT. THIS SHEAR PROFILE WILL FAVOR A FEW
SLOW MOVING BACK BUILDING CELLS WITH ATTENDANT HEAVY RAINS.
HOWEVER AS IS TYPICAL WITH THIS SCENARIO EXCESSIVE RAINFALLS WILL
BE VERY ISOLATED SO WILL ISSUE STRONGLY WORDED STATEMENT.

MODELS IN GENERAL AGREEMENT IN REFORMING UPPER RIDGE JUST SOUTH OF
THE BORDER ON SUNDAY WITH FLOW ALOFT BECOMING MORE WESTERLY.
HOWEVER FLOW ALOFT WILL BE WEAK AND LOW LEVEL WINDS WILL FLOW FROM
THE SOUTHEAST WITH CONTINUED MOISTURE TRANSPORT IN BOUNDARY LAYER.
THUS PRECIPITABLE WATER AMOUNTS WILL BE NEAR 1.2 ON SUNDAY DESPITE
DRYING AT MID LEVELS. WEAK SHORT WAVE WILL ALSO MOVE EASTWARD
ACROSS THE STATE SUNDAY SO WILL CONTINUE WITH SCATTERED
CONVECTION.

SOME UNCERTAINTIES REMAIN BEYOND SUNDAY AS MODELS SHOW SUBTLE BUT
IMPORTANT INCONSISTENCIES EACH RUN. LATEST GFS EXTENDED PERIODS
HAVE FLIP FLOPPED AGAIN TO A DRIER BIAS AS UPPER RIDGE FORECASTED
TO EXTEND ACROSS THE CWA. FOR NOW WILL CONTINUE WITH LOW COVERAGE
CONVECTION AFTER SUNDAY.

&&

.AVIATION...
SCATTERED AREAS OF MVFR CEILINGS AND VISIBILITIES...LOWERING TO
IFR IN A FEW LOCATIONS...IN SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 88  70  92  70  94 /  40  40  30  30  30
SIERRA BLANCA TX        84  64  91  63  89 /  30  40  30  30  30
LAS CRUCES              87  67  92  67  94 /  40  40  30  30  30
ALAMOGORDO              87  66  92  65  93 /  40  40  30  30  30
CLOUDCROFT              63  47  67  46  68 /  50  50  40  40  40
TRUTH OR CONSEQUENCES   86  67  91  66  91 /  40  40  40  40  30
SILVER CITY             78  60  82  61  85 /  50  40  40  40  30
DEMING                  87  67  91  66  93 /  40  40  40  40  30
LORDSBURG               88  67  90  66  94 /  50  40  40  40  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

05 ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:55 PM MDTFlash Flood WarningEPZDoña Ana3 hr

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.